Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at May 15, 2017, 9:21 PM EDT for Allegan County, Kalamazoo County, Van Buren County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 9:21 PM EDT (01:21 UTC)
- Expired
- May 15, 2017, 10:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327
WWUS83 KGRR 160121
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
921 PM EDT MON MAY 15 2017
MIZ064-071>073-160215-
Kalamazoo MI-Calhoun MI-Allegan MI-Van Buren MI-
921 PM EDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY...
At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pullman to near Lake Michigan Beach. Movement
was southeast at 45 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Kalamazoo... Portage... South Haven...
Paw Paw... Westwood... Van Buren SP...
Battle Creek... Vicksburg... Hartford...
Galesburg... Mattawan... Lawton...
Bangor... Decatur... Schoolcraft...
Climax... Comstock Northwest... Alamo...
Pine Grove... Covert...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4245 8626
4255 8613 4224 8504 4207 8527
TIME...MOT...LOC 0121Z 295DEG 38KT 4248 8613 4223 8646
$$
04What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at May 15, 7:58 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 15, 7:58 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 758 PM EDT Mon May 15 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 PM EDT Mon May 15 2017 Showers and thunderstorms will move into the region by late this evening and linger into Tuesday morning. An isolated strong to severe storm is possible over Wester Central Lower late tonight. The showers clear out of the area by Tuesday afternoon, and temperatures away from the lake will push into the 80s. More 80s are expected on Wednesday too. Then another chance of storms moves in Wednesday night. As we work toward the weekend yet another good chance of showers and storms arrives for Friday night through Sunday. Thursday should give us one more day in the 80s, then we will cool to highs of 65 to 70 for the Friday through Monday period. && .SHORT TERM...(This evening through Wednesday night) Issued at 330 PM EDT Mon May 15 2017 Showers and storms will be increasing toward midnight and should linger into Tuesday morning. Then we heat up Tuesday afternoon, and again Wednesday, before the next chance of showers and storms arrive Wednesday night. A warm front will lift north through the CWA tonight into Tuesday morning. At present we remain very stable with low dew points, and no CAPE. The nose of a low level jet will intensify overnight, however it will be well to our west, coming into SW IA this evening, gradually working to Central WI toward daybreak Tuesday. This feature will gradually bring in deeper moisture and instability through the night. The onset of any convection in SW MI should hold off until 02-03Z, and since we will be remove from the core of the low level jet, we will see weakening storms move through, as a rule. Not out of the question a few strong to severe storms may reach into West Central Lower late tonight. I did increase the low temp for tonight as an increasing southerly flow keeps temps 55 to 60 for the most part. I also trended the POPs so that the far SW CWA should see the pcpn end before 12Z Tuesday. The low level jet continues northeast into the U.P. on Tuesday, and along with the warm front lifting north out of the CWA, we will see the showers and storms end through the morning from SW to NE. Temps away from the lake will reach 80, and a few lower 80s mixed in. There will be a touch of humidity too, with dew points into the low 60s. For the most part we will be capped Tuesday night through Wednesday. We can not rule out an isolated shower or storm over the NW CWA Tuesday night, as an MCS slides to our NW, and over the western half of the CWA Wednesday as the cap slowly weakens. But overall these two periods will be dry and warm, with the touch of humidity continuing. Wednesday will turn windy with southwest winds kicking in, this should act to mix slightly drier air into the area, reducing dew points. More weakness in the cap into Wednesday night, and along with a cold front sagging southeast across WI, we should see scattered showers and storms. .LONG TERM...(Thursday through Monday) Issued at 330 PM EDT Mon May 15 2017 There are two issues of note for this forecast. First is the likely precipitation and thunderstorm event over the weekend. Second is the chance for a frost/freeze event early next week (21st through 23rd). We have been tracking this stormy pattern for over week now and overall the models have been rather consistent with the overall evolution of this pattern. We have been focusing on the storm over the weekend as the more significant event in our current weather pattern and it still looks that way. The CIPS analogs suggest a 30 to 40% chance of severe storms over our SE CWA on Sunday. Given storm likely tracking west and northwest of CWA and putting southwest Michigan in the warm air Sunday this makes sense. The large scale pattern shows ridging over the central CONUS with a trough over the western CONUS. There is that strong storm in the Gulf of Alaska and the southern Panhandle of Alaska (which we have been also following for nearly a week) diving south southeast into the western trough ejecting the current system in that area. As I have writing about, that system itself gets ejected late this week and heads northeast toward the northern plains in the Saturday time frame. I also suggested this system would be slower and stronger and trends in the models back that up too. The upper low goes negative tilt as it gets ejected out of the southern trough. This system is in a better place as it comes out to give us considerably more rain that the current system is (main features to far north and west). So our current forecast suggests the main event is Sunday but do not be surprised if it is slowed down a day or two by the time it really gets here. The other issue it the possibly of frost and freezing temperatures behind this system early in the week of the 21st. The CIPS analogs come to our aid here too and does suggest a 30-40 percent chance of freezing temperatures over our northeast CWA early next week. So this will have to be watched too. This happens because of blocking high developing over Greenland over the upcoming weekend into the following week blocks the upper flow, which in turn brings the cold air back to our area. This has been seen in the models for at least 4 days now. So the bottom line is thunderstorms (some strong to severe) possible the coming weekend with widespread heavy rainfall. Then a freeze and cooler temperature follow after that. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 758 PM EDT Mon May 15 2017 The showers and tstms marching our way did not lower the cigs/vsbys significantly as they passed through MKE, and sfc dew points in Sw Lwr MI are currently in the 40s. Will therefore go with predominately VFR conditions tonight (Cigs higher than 6000 ft and vsbys 6 or more) even though scattered convection will be passing through from time to time. Any heavier storms could lead to brief MVFR or even IFR conditions, but those should be rather isolated. Convection is expected to end or lift north of the area early Tuesday morning, leaving dry and breezy weather for Tuesday. Sfc winds will become southerly and increase to 15 to 25 kts by mid morning. && .MARINE... Issued at 330 PM EDT Mon May 15 2017 Still appears we will need a small craft advisory by late afternoon Tuesday with south winds increasing to around 20 knots. This appears to be a prolong event with no let up in the winds perhaps mid day Thursday. && .HYDROLOGY... Issued at 214 PM EDT Mon May 15 2017 Localized rainfall amounts through Tuesday morning of 0.25" to 0.50" should easily be absorbed into area rivers and streams without any real concerns. Isolated higher amounts may bump up small streams but not above bankfull. Additional widespread rain chances do not look high until Saturday and Sunday when many areas may pick up close to 1 inch of rain. This will likely cause within bank rises for small and large rivers. If rain amounts trend higher, then some above bankfull rises would be possible for certain locations. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...JK SHORT TERM...JK LONG TERM...WDM AVIATION...Meade HYDROLOGY...Hoving MARINE...JK
Hazardous weather outlook, May 15, 1:09 PM EDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 109 PM EDT Mon May 15 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 109 PM EDT Mon May 15 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected tonight after 10 PM and lasting through the night. Isolated stronger storms will produce damaging winds and/or large hail. Threats also include lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A couple of stronger storms may last into Tuesday morning, mainly north of I-96. Another good chance of storms will come Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation be needed after 10 PM tonight. LMZ844>849-160745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 109 PM EDT Mon May 15 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected tonight with the main threats being lightning, locally gusty winds, and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves could be hazardous to small craft by late Tuesday afternoon into Wednesday. Ostuno JK
In the hours before
Special weather statement, May 15, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
921 PM EDT MON MAY 15 2017
MIZ064-071>073-160215-
Kalamazoo MI-Calhoun MI-Allegan MI-Van Buren MI-
921 PM EDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY...
At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pullman to near Lake Michigan Beach. Movement
was southeast at 45 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Kalamazoo... Portage... South Haven...
Paw Paw... Westwood... Van Buren SP...
Battle Creek... Vicksburg... Hartford...
Galesburg... Mattawan... Lawton...
Bangor... Decatur... Schoolcraft...
Climax... Comstock Northwest... Alamo...
Pine Grove... Covert...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4245 8626
4255 8613 4224 8504 4207 8527
TIME...MOT...LOC 0121Z 295DEG 38KT 4248 8613 4223 8646
04The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:48 AM EDT | Special Weather Statement | GRR | Muskegon, Oceana, Ottawa | 27 min |
| May 16, 12:53 AM EDT | Special Marine Warning | GRR | 37 min | |
| May 16, 1:08 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 22 min |
| May 16, 1:29 AM EDT | Special Marine Warning | GRR | 31 min | |
| May 16, 1:37 AM EDT | Special Weather Statement | GRR | Kent | 53 min |
| May 16, 3:21 AM EDT | Small Craft Advisory | GRR | 3 days |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.